Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Cheyenne, WY

January 21, 2021Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Jan 21, 2021, 1:02 PM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 22, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 21, 2021, 1:02 PM MST (20:02 UTC)
In effect from
Jan 22, 2021, 5:00 PM MST
Expired
Jan 22, 2021, 3:22 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS45 KCYS 212002
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
102 PM MST Thu Jan 21 2021

...WINTER STORM WATCH FOR SNOWY AND SIERRA MADRE RANGES FRIDAY
NIGHT THROUGH SATURDAY NIGHT...

WYZ112-114-221200-
/O.NEW.KCYS.WS.A.0001.210123T0000Z-210124T1200Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
102 PM MST Thu Jan 21 2021

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 12 to 20
  inches possible above 8500 feet.

* WHERE...Snowy and Sierra Madre Ranges in south central Wyoming
  to include Centennial and Albany.

* WHEN...From Friday afternoon through late Saturday night.

* IMPACTS...Travel could be very difficult to impossible.
  Hikers...snow mobilers and outdoor recreationists stand a chance
  of becoming disoriented or lost in very low visibility this
  weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
853 
WWUS45 KCYS 220529
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
1029 PM MST Thu Jan 21 2021

...WINTER WEATHER ADVISORY TONIGHT FOR THE CENTRAL LARAMIE RANGE
AND EASTERN PLATTE COUNTY... 

...WINTER STORM WATCH FOR SNOWY AND SIERRA MADRE RANGES FRIDAY
NIGHT THROUGH SATURDAY NIGHT...

WYZ106-107-221500-
/O.NEW.KCYS.WW.Y.0004.210122T0529Z-210122T1500Z/
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Bordeaux, Wheatland, and Guernsey
1029 PM MST Thu Jan 21 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...Snow. Total snow accumulations of 2 to 4 inches with
  local amounts up to 5 inches possible. 

* WHERE...Interstate 25 between Wheatland and Chugwater. The
  heaviest accumulations are expected near Bordeaux. 

* WHEN...Now until 8 AM MST Friday.

* IMPACTS...Hazardous travel conditions due to icy, snow covered
  roads and very low visibilities to one quarter of a mile or less
  at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ112-114-221500-
/O.CON.KCYS.WS.A.0001.210123T0000Z-210124T1200Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
1029 PM MST Thu Jan 21 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 12 to 
  20 inches possible above 8500 feet.

* WHERE...Snowy and Sierra Madre Ranges in south central Wyoming 
  to include Centennial and Albany.

* WHEN...From Friday afternoon through late Saturday night.

* IMPACTS...Travel could be very difficult to impossible. 
  Hikers...snow mobilers and outdoor recreationists stand a 
  chance of becoming disoriented or lost in very low visibility 
  this weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

CLH
505 
WWUS45 KCYS 221022
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
322 AM MST Fri Jan 22 2021

...WINTER WEATHER ADVISORY THRU 8AM FOR THE CENTRAL LARAMIE RANGE
AND EASTERN PLATTE INTO SOUTHERN GOSHEN COUNTY...

...WINTER STORM WARNING NOW IN EFFECT FOR SNOWY AND SIERRA MADRE 
RANGES TONIGHT THROUGH EARLY SUNDAY MORNING...

WYZ112-114-222230-
/O.UPG.KCYS.WS.A.0001.210123T0000Z-210124T1200Z/
/O.NEW.KCYS.WS.W.0002.210123T0000Z-210124T1200Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
322 AM MST Fri Jan 22 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 10 to 14
  inches from 8000 to 9000ft with isolated totals upwards of 20 
  inches above 9000ft. Winds gusting as high as 30 mph.

* WHERE...Sierra Madre and Snowy Mountain Ranges above 8000 feet.

* WHEN...From 5 PM this afternoon to 5 AM MST Sunday.

* IMPACTS...Travel could be very difficult to impossible.
  Recreational activities like hiking, snowmobiling, and ice
  fishing could become dangerous. Snowmobilers could become easily
  disoriented. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ108-221500-
/O.EXA.KCYS.WW.Y.0004.000000T0000Z-210122T1500Z/
Goshen County-
Including the city of Torrington
322 AM MST Fri Jan 22 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Snow. Additional snow accumulations of up to one to three
  inches. 

* WHERE...For southern Goshen County from Torrington south to Gun
  Barrel. 

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ106-107-221500-
/O.CON.KCYS.WW.Y.0004.000000T0000Z-210122T1500Z/
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Bordeaux, Wheatland, and Guernsey
322 AM MST Fri Jan 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Platte County and central Laramie Mountain Range

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Allen

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Jan 21, 10:39 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 21, 10:39 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 AM MST Thu Jan 21 2021

.UPDATE...
Issued at 924 AM MST Thu Jan 21 2021

Gradients easing this morning. Winds responding in WYZ 110 as a
result with gusts to 40 mph at Arlington. Went ahead and cancelled
the High Wind Warning early as gradients continue to ease.

&&

.SHORT TERM...Today through Friday

The concern here will shift from wind to snow. We still have some
strong winds out there this evening but they have decreased somewhat
from the peaks. We will let the warnings ride for now though. The
attention then turns to the chance of snow as a shortwave drops
into the area from the north and west. The models do look somewhat
wetter than last night but the system still does not have a lot
of moisture or forcing to work with. The models are also showing
poor agreement on the placement of the heaviest snow. The best
chance would be in the northern Nebraska panhandle at this point
though. There could be an inch or two of snow but amounts at this
time look to remain sub advisory. As a result, we will not issue
any highlights for this. The steadiest snow at this point looks to
fall from late tonight into the first part of Friday morning
before shifting to the east. Another, more potent system looks to
move in for later Friday afternoon but most snow should hold off
until after sunset. More on this in the long term portion of the
discussion.

.LONG TERM...Friday night through Wednesday

A trough will move into the western US from the Pacific later
Friday, shifting the flow to the southwest and increasing moisture
by the evening. Models are in fairly good agreement to start snow in
the SE WY mountains Friday night and spread it over much of the area
by Saturday morning. It appears possible that far SE WY and Kimball
to Sidney may not see any precipitation at all. Otherwise, 4 to 8
inches are possible in the mountains with locally higher amounts,
with 1 to 3 in the lower elevations, particularly from Rawlins to
Douglas over to Lusk. Once the surface low over eastern CO deepens
and moves eastward late Saturday, cold high pressure moves down from
the north for a final shot of forcing, but also streaming in drier
northerly flow. Late Sunday into Monday will remain cool but mainly
dry. Another strong Pacific trough is expected to impact the area
Monday night into Tuesday for another chance of snow across the
area. However, the models continue to disagree like cats and dogs s
to how this system will evolve. Still a lot of time to watch it
though.This active pattern will keep breezy to windy conditions
across SE WY, but conditions are not favorable at this time for

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1033 AM MST Thu Jan 21 2021

VFR conditions across SE WY and the NE Panhandle with some mid-
to-high clouds. Skies are forecast to remain cloudy with ceilings
beginning to lower this afternoon to evening as snow begins to
move through the region. The NE Panhandle will begin to see snow
around 3Z. As the band moves through the ceilings will lower to
MVFR to IFR levels and visibilities.

&&

.FIRE WEATHER...

Expect another mainly dry day with only a few late day snow showers
in the western zones. Some strong winds will linger this morning but
gradually decrease through the day. A weather system will spread
some light snow to the area late tonight and Friday morning, with
the steadiest snow in the Nebraska zones. Relative humidity will
remain above critical levels. Mixing and smoke dispersal will be

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...CH
LONG TERM...CH
AVIATION...LK
FIRE WEATHER...CH
Hazardous weather outlook, Jan 21, 1:23 AM MST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
Issued by National Weather Service Riverton WY
123 AM MST Thu Jan 21 2021

WYZ106-110-116-117-221200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
123 AM MST Thu Jan 21 2021

...High Wind Warning in Effect until 11 AM Thursday...

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High winds occurring, but diminishing by mid day. Please see the
High Wind Warning for details.

Some snow possible tonight, but accumulations should be light.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A better chance for accumulating snow will return late Friday
into early Sunday. 4+ inches are possible in the Sierra Madre and
Medicine Bow Mountains.

.Spotter information statement...

Spotters are encouraged to report wind gusts and any damage
through Thursday morning.

WYZ104-105-109-115-221200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Laramie Valley-
123 AM MST Thu Jan 21 2021

...High Wind Warning in Effect until 5 AM Thursday...

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds diminishing today.

Some snow possible tonight, but accumulation is expected to be
light.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A better chance for accumulating snow will return late Friday
into early Sunday.

.Spotter information statement...

Spotters are encouraged to report wind gusts and any damage
through Thursday morning.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-111>114-221200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
123 AM MST Thu Jan 21 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Some snow possible tonight, but accumulations are expected to be
light.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A better chance for accumulating snow will Friday into early
Sunday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ107-108-118-119-221200-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
123 AM MST Thu Jan 21 2021

...High Wind Warning in Effect until 11 AM Thursday...

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

High winds diminishing by midday.

Some snow possible tonight; but accumulations are expected to be
light.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A better chance for accumulating snow late Friday into early
Sunday.

.Spotter information statement...

Spotters are encouraged to report wind gusts and any damage
through Thursday morning.

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.